Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 709, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Sep 14, 2011, 12:09 PM CDT for Mississippi County, Arkansas; Haywood County, Lauderdale County, Tipton County, Tennessee. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 14, 2011, 12:09 PM CDT (17:09 UTC)
- Expired
- Sep 14, 2011, 12:48 PM CDT
- In force
- 39 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
Counties Mississippi County, AR, Haywood County, TN, Lauderdale County, TN, Tipton County, TN
The radar
The Memphis radar (KNQA), 40 km from the middle of the area, began a volume at 17:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 14, 12:16 PM CDT | HAIL 1 | Gilt Edge, TN | NICKEL TO QUARTER SIZE HAIL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 5.2 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2392 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 1548 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
271 WUUS54 KMEG 141709 SVRMEG ARC093-TNC075-097-167-141800- /O.NEW.KMEG.SV.W.0709.110914T1709Z-110914T1800Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 1209 PM CDT WED SEP 14 2011 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS... NORTHWESTERN HAYWOOD COUNTY IN SOUTHWEST TENNESSEE... SOUTHERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE... TIPTON COUNTY IN SOUTHWEST TENNESSEE... * UNTIL 100 PM CDT * AT 1209 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FULTON...OR NEAR FORT PILLOW STATE PARK...AND MOVING EAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO COVINGTON...RIPLEY AND FORT PILLOW STATE PARK. THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE...OPEN LAKE... SUNK LAKE AND THE CHUTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3584 8948 3553 8932 3544 8987 3562 9004 TIME...MOT...LOC 1709Z 252DEG 21KT 3557 8981 $$
2 follow-up statements
133 WWUS54 KMEG 141721 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1221 PM CDT WED SEP 14 2011 ARC093-TNC075-097-167-141800- /O.CON.KMEG.SV.W.0709.000000T0000Z-110914T1800Z/ MISSISSIPPI AR-HAYWOOD TN-LAUDERDALE TN-TIPTON TN- 1221 PM CDT WED SEP 14 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM CDT FOR NORTHEASTERN TIPTON...SOUTHERN LAUDERDALE...NORTHWESTERN HAYWOOD AND CENTRAL MISSISSIPPI COUNTIES... AT 1221 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GILT EDGE...OR NEAR FORT PILLOW STATE PARK...MOVING EAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BURLISON... COVINGTON...GARLAND...GILT EDGE...HENNING...RIPLEY...DRYHILL... FLIPPIN...LIGHTFOOT...OPOSSUM...LUCKETT...GLIMP...DURHAMVILLE AND ORYSA. THIS WARNING ALSO INCLUDES AREAS NEAR CHISHOLM LAKE...OPEN LAKE... SUNK LAKE AND THE CHUTE. PRECAUTIONARY/PREPAREDNESS ACTIONS... .STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. && LAT...LON 3545 8981 3561 9000 3584 8948 3553 8932 TIME...MOT...LOC 1721Z 249DEG 10KT 3556 8983 $$
267 WWUS54 KMEG 141748 SVSMEG SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MEMPHIS TN 1248 PM CDT WED SEP 14 2011 ARC093-TNC075-097-167-141758- /O.CAN.KMEG.SV.W.0709.000000T0000Z-110914T1800Z/ MISSISSIPPI AR-HAYWOOD TN-LAUDERDALE TN-TIPTON TN- 1248 PM CDT WED SEP 14 2011 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TIPTON...SOUTHERN LAUDERDALE...NORTHWESTERN HAYWOOD AND CENTRAL MISSISSIPPI COUNTIES IS CANCELLED... AT 1248 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING IS CANCELLED. LAT...LON 3545 8981 3561 9000 3584 8948 3553 8932 TIME...MOT...LOC 1748Z 252DEG 21KT 3564 8954 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 14, 10:09 AM CDT, 2 hours earlier.
Area forecast discussion, Sep 14, 10:09 AM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 1009 AM CDT WED SEP 14 2011 .UPDATE... A COLD FRONT...CURRENTLY LOCATED FROM WEST PLAINS MISSOURI TO FORT SMITH ARKANSAS...WILL CONTINUE TO PUSH EAST INTO THE MIDSOUTH THIS AFTERNOON. NUMEROUS SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ARE OCCURRING ACROSS EASTERN ARKANSAS AT THIS TIME. THIS ACTIVITY IS BEGINNING TO PUSH EAST OF THE MISSISSIPPI RIVER. CAN/T RULE OUT A FEW STORMS BECOMING STRONG POSSIBLY EVEN SEVERE THIS AFTERNOON. ALTHOUGH CLOUD COVER MAY PREVENT THIS. THE FRONT EDGE OF THE CLOUDS ARE ALREADY STRETCHES FROM NEAR JACKSON TN TO OXFORD MS. WILL UPDATE CLOUDS ACROSS NORTHEAST MISSISSIPPI TO PARTLY CLOUDY...BUMP UP POPS ACROSS THE CWA...AND POSSIBLY LOWER HIGHS SLIGHTLY ACROSS THE MEMPHIS AREA. KRM && .PREV DISCUSSION... /ISSUED 305 AM CDT WED SEP 14 2011/ SKIES ARE PARTLY CLOUDY OVER PORTIONS OF EASTERN ARKANSAS WITH CLEAR SKIES OVER THE REMAINDER OF THE FORECAST AREA. TEMPERATURES EARLY THIS MORNING RANGE FROM THE LOWER 60S TO MID 70S. A FEW SHOWERS ARE MOVING ACROSS SECTIONS OF CENTRAL ARKANSAS AT THIS TIME. THIS ACTIVITY IS AHEAD OF A COLD FRONT WHICH CURRENTLY EXTENDS FROM WESTERN PENNSYLVANIA THROUGH SOUTHEAST MISSOURI AND INTO NORTHWEST TEXAS. THIS FRONT WILL MOVE INTO THE FORECAST AREA LATER TODAY BRINGING SCATTERED SHOWERS AND THUNDERSTORMS FOR TODAY AND TONIGHT. THERE MAY BE A STRONG THUNDERSTORM LATE THIS AFTERNOON OR EARLY THIS EVENING. TEMPERATURES WILL BE A LITTLE COOLER TODAY THAN TUESDAY WITH THE INCREASE IN CLOUDS AND A THREAT FOR RAIN. THE COLD FRONT WILL MOVE WELL SOUTH OF THE FORECAST AREA BY THURSDAY MORNING BRINGING AN END TO THE RAIN. HIGH PRESSURE WILL BUILD INTO THE REGION AS WELL. MUCH COOLER AIR WILL FILTER INTO THE REGION ON THURSDAY WITH AFTERNOON TEMPERATURES SOME 15 TO 20 DEGREES COOLER THAN TODAY. THURSDAY NIGHT WILL BE A RATHER CHILLY NIGHT WITH SOME LOCATIONS SEEING TEMPERATURES DROPPING BELOW 50 DEGREES BY FRIDAY MORNING. BY FRIDAY...THE SURFACE HIGH WILL MOVING EAST OF THE REGION ALLOWING WINDS TO SHIFT BACK TO THE SOUTH AND STARTING A GRADUAL WARMING TREND. THE DRY AND WARMER WEATHER WILL CONTINUE INTO SATURDAY AS WELL. AN UPPER LEVEL SHORTWAVE WILL PASS THROUGH THE REGION ON SUNDAY WHICH WILL KICK OFF SCATTERED SHOWERS AND THUNDERSTORMS BOTH SUNDAY AND SUNDAY NIGHT. BY MONDAY...ANOTHER COLD FRONT WILL BEGIN TO MOVE TOWARD THE REGION WHICH MAY TRIGGER SOME SHOWERS AND THUNDERSTORMS FOR MONDAY AND TUESDAY. ARS && .AVIATION... 12Z TAF CYCLE SHOWERS AND THUNDERSTORMS WILL BE ON THE INCREASE TODAY AS WEAK LOW PRESSURE TRACKS ACROSS THE MIDSOUTH AND THEN A COLD FRONT PUSHES THROUGH. MAINLY VFR CONDS WILL PREVAIL THROUGH MOST OF THE DAY EXCEPT INVOF SHRAS AND TSRAS. CONTIUNED A TEMPO GROUP FOR TSRAS THIS AFTERNOON/THIS EVENING AS THE FRONT APPROACHES. WINDS TODAY WILL BE S/SSE AT 8-10 KTS. THE COLD FRONT WILL PUSH THROUGH AROUND 22Z AT KJBR...00-01Z AT KMEM/KMKL AND 03Z AT KTUP. THERE WILL A PERIOD OF POST FRONTAL PRECIP WITH CIGS GRADUALLY DETERIORATING TO MVFR AND THEN IFR AS NORTHERLY WINDS INCREASE TO 12-15 KTS WITH HIGHER GUSTS. CONDS WILL BEGIN TO IMPROVE AT KJBR BY THE END OF THE FORECAST PERIOD AND AT THE OTHER SITES SHORTLY THEREAFTER. SJM && && .PRELIMINARY POINT TEMPS/POPS... MEM 89 61 71 54 / 30 50 10 10 MKL 87 58 70 48 / 30 50 10 10 JBR 80 56 69 49 / 60 50 10 10 TUP 91 65 75 52 / 20 50 10 10 && .MEG WATCHES/WARNINGS/ADVISORIES... AR...NONE. MO...NONE. MS...NONE. TN...NONE. &&
Hazardous weather outlook, Sep 14, 3:08 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 308 AM CDT WED SEP 14 2011 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-151015- ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA- CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER- FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY- ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON- MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT- PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY- ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA- UNION-WEAKLEY-YALOBUSHA- 308 AM CDT WED SEP 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...TODAY AND TONIGHT A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID SOUTH THIS AFTERNOON AND TONIGHT AHEAD OF A STRONG COLD FRONT MOVING ACROSS THE AREA. THE MAIN THREAT WILL BE GUSTY WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, Sep 14, 12:02 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1202 PM CDT WED SEP 14 2011
ARZ028-TNZ048-049-141730-
MISSISSIPPI AR-LAUDERDALE TN-TIPTON TN-
1202 PM CDT WED SEP 14 2011
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 1230 PM CDT FOR...
SOUTH CENTRAL MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
SOUTHWESTERN LAUDERDALE COUNTY IN SOUTHWEST TENNESSEE...
NORTHERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 4 MILES SOUTH OF FULTON AT 1202 PM CDT...
MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
PEOPLE IN LAUDERDALE...MISSISSIPPI AND TIPTON COUNTIES...INCLUDING
LOCATIONS NEAR COVINGTON...FORT PILLOW STATE PARK AND WILSON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT ALSO
INCLUDES CHISHOLM LAKE...OPEN LAKE...SUNK LAKE AND THE CHUTE.
&&
LAT...LON 3575 8959 3553 8951 3545 8992 3552 9003
3561 9007
TIME...MOT...LOC 1702Z 252DEG 21KT 3556 8986The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 14, 3:38 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Lawrence | 37 min |
| Sep 14, 4:16 PM CDT | Severe Thunderstorm Warning | MEG | Craighead, Greene, Lawrence, Poinsett | 44 min |
| Sep 14, 4:50 PM CDT | Severe Thunderstorm Warning | MEG | Cross, Poinsett | 40 min |
| Sep 14, 5:39 PM CDT | Severe Thunderstorm Warning | MEG | Lee, St. Francis | 51 min |
| Sep 14, 6:28 PM CDT | Severe Thunderstorm Warning | MEG | Lee | 32 min |
| Sep 14, 12:02 PM CDT | Special Weather Statement | MEG | Tipton | 28 min |
| Sep 14, 5:00 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Fayette, Hardeman, McNairy, Madison | 45 min |
| Sep 14, 6:25 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henry, Weakley | 50 min |
| Sep 14, 6:53 PM CDT | Special Weather Statement | MEG | Carroll | 37 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2011Severe Thunderstorm Warnings in Arkansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.